OSA's Digital Library

Journal of the Optical Society of America

Journal of the Optical Society of America

  • Vol. 70, Iss. 1 — Jan. 1, 1980
  • pp: 36–40

Formulas for TE01 cutoff in optical fibers with arbitrary index profile

Yasuo Kokubun and Kenichi Iga  »View Author Affiliations

JOSA, Vol. 70, Issue 1, pp. 36-40 (1980)

View Full Text Article

Acrobat PDF (441 KB)

Browse Journals / Lookup Meetings

Browse by Journal and Year


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools



The cutoff problem of TE modes of a radially inhomogeneous optical fiber is transformed into an integral equation by using a Sturm-Liouville-type boundary problem. Three types of approximate formulas for calculating the cutoff frequency of the TE0 1 mode are derived by calculating the eigen-value of this integral equation. The comparison of the cutoff frequencies calculated by means of these formulas with some exact values indicates that the third approximate formula gives the best accuracy (within 10 -3%) and requires only a few seconds of computation time. The effect of the center dip on the cutoff frequency is investigated. The single-mode condition of single-mode fibers with any arbitrary refractive index profile can be obtained with high accuracy.

© 1980 Optical Society of America

Yasuo Kokubun and Kenichi Iga, "Formulas for TE01 cutoff in optical fibers with arbitrary index profile," J. Opt. Soc. Am. 70, 36-40 (1980)

Sort:  Author  |  Year  |  Journal  |  Reset


  1. J. Sakai and T. Kimura, "Large-core broadband optical fibers," Opt. Lett. 1, 169–171 (1977).
  2. K. Iga, Y. Kokubun, and H. Ono, "A design and experiment for group-delay-difference-free dual mode optical fibers," paper of TGOQE, IECE Japan, No. OQE78-36 (1978).
  3. E. Snitzer, "Cylindrical dielectric waveguide modes," J. Opt. Soc. Am. 51, 491–498 (1961).
  4. T. I. Lukowsky and F. P. Kapron, "Parabolic fiber cutoffs: A comparison of theories," J. Opt. Soc. Am. 67, 1185–1187 (1977).
  5. S. Kawakami, S. Nishida, and M. Sumi, "Transmission characteristics of W-type optical fibers," Proc. IEE 123, 586–590 (1976).
  6. A. Kumar, R. Chanda, R. A. Sammut, and A. K. Ghatak, "Cutoff frequencies of a parabolic-core W-type fiber," Electron. Lett. 14, 676–678 (1978).
  7. W. A. Gambling, P. N. Payne, and H. Matsumura, "Cutoff frequency in radially inhomogeneous single-mode fibre," Electron. Lett. 13, 139–140 (1977).
  8. K. Hotate and T. Okoshi, "A formula giving cutoff frequencies of modes in an optical fiber having arbitrary refractive-index profile," Trans. IECE Jpn. E62, 1–6 (1979).
  9. J. Kondo, Integral Equations and their Applications (Corona, Tokyo, 1959) (in Japanese).
  10. W. A. Gambling, P. N. Payne, and H. Matsumura, "Effect of dip in the refractive index on the cutoff frequency of a single-mode fiber," Electron. Lett. 13, 174–175 (1977).

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited